What is an opioid overdose?
A common misconception about the disease is that it only affects people who have a high tolerance for opioids.
But the truth is that the number of opioid-related deaths in the U.S. has skyrocketed in the last few years, with overdose deaths in 2016 reaching an all-time high.
And this is due to the rise of fentanyl.
A synthetic opioid, fentanyl has a high concentration of morphine, a potent painkiller that has been found to be 100 times more powerful than morphine in the body.
According to the Centers for Disease Control and Prevention, more than 20,000 people died of opioid overdose in the United States in 2017.
And the majority of those deaths were attributed to heroin, according to a recent report from the National Institute on Drug Abuse.
So what are some of the top tips for keeping yourself safe when you’re taking opioids?
A good hydration regimen can help reduce the risk of an overdose.
You can find a variety of options for hydration options in your pharmacy, including liquid options such as tea and coffee, which can help you get rid of the opioid in your system.
You also can choose to take your medicine in a capsule, tablet, or inhaler.
You should also be aware that some opioids contain more powerful opioids than other opioids, so be careful when taking these drugs.
You’ll also want to make sure you have a safe dose of a medication that’s available to you, such as a prescription painkiller, according the CDC.
If you are an opioid user, you can also check out our guide to taking a medicine that’s not opioid-controlling, or our comprehensive guide to finding the right opioid for you.2.
Get to know your body.
If possible, be sure to get tested before taking any opioid.
Many opioid-based drugs contain high levels of a painkiller called fentanyl, which is considered to be more dangerous than morphine.
This makes it hard for people who use opioids to accurately gauge how strong their opioid painkiller is.
The CDC recommends getting tested for fentanyl before taking an opioid, and testing can be done at the pharmacy or by calling 911.
Don’t rush to an emergency room.
If an overdose has already happened and you’re feeling low, take a few minutes to cool down before contacting an ambulance or emergency medical services (EMS).
The CDC advises people to be cautious and not rush to a hospital emergency room to get medical attention.
They say people should be cautious if they have been drinking alcohol or taking other drugs that can make them more vulnerable to an overdose, and if they are having seizures or are otherwise in distress.
If they are already in the hospital, the CDC recommends avoiding the hospital.
If there’s a high chance that someone else will be in a hospital and you need to stay there, you should contact an emergency physician.
The American College of Emergency Physicians recommends that you seek help immediately if you suspect you are overdosing on an opioid.
Monitor your breathing.
Some people who are taking opioids may have trouble breathing or have difficulty keeping their breathing in.
This can occur if you’re on an oxycodone or hydrocodone, which contain fentanyl.
This means the opioid you’re using is much more potent than the one you’re normally taking.
If this is the case, you may need to have an IV taken, and the nurse will need to be trained to do it safely.
If a person is taking a fentanyl-containing opioid, the nurse needs to be able to tell if they’re actually getting a high dose of fentanyl from an overdose and if so, what that is. 5.
Seek immediate medical care.
If the person you’re calling is not breathing or seems to be in distress, you will need medical attention immediately.
The nurse who’s on duty will need you to breathe through a mask, and you will be given a IV to administer fentanyl and an IV to pump your own IV.
If necessary, you’ll need to call 911 and wait for an ambulance.
If someone who’s overdosing is in a coma, you and the person who is taking the opioid will need help to move the person to an ambulance and transport them to the nearest hospital.
Take a strong, non-opioid anti-anxiety medication.
This includes benzodiazepines such as Xanax, Valium, or Klonopin, and it’s also important to note that some opioid painkillers contain other sedatives, which may cause you to have a higher chance of a respiratory problem if you aren’t taking a strong anti-sedative medication.
For more information on opioid pain management, check out these resources: 7.
Get help from your family and friends.
Many people who take opioids don’t have a family or friends who are familiar with them, so they need support and information to help them get through the day.
The National Suicide Prevention Lifeline offers a 24-hour support line that you can call to speak with someone you trust.